Hello there, I am Kate and I’m 14. I’ve felt a strange feeling of lack of emotion for a long time. I feel like I’m constantly on autopilot and, like a robot, apply certain emotions to situations where they deem appropriate. I don’t genuinely feel sadness, or anger, or happiness but I act like it. I know that I don’t feel anything, nor does anything leave any kind of impact on me. I’ve had a lot of important things happen to me recently but I cannot feel any sort of impression or even memory. My memories are nonexistent or blurry, like I’m living in a dream (as in, everything is so blurry and fast) I don’t feel connected to myself. I just have a body. I make lots of unconscious decisions. Just completely autopilot. Whatever feels necessary. Whatever is socially acceptable. I have friends who emotionally depend on me but I can’t, I simply cannot, feel sympathy or empathy. I cannot commit to anything, I’m not passionate about anything except painting, but it doesn’t feel like passion. It’s just something that I do. I just do it, because I like it. I plan on making a career out of it, and I know after years of doing it that it’s the only thing I’ve ever committed to (or the longest thing I’ve committed to).
I like acting and drama, because its easy. Because acting is what I do all the time; I display emotions in ways that are believable. That’s why I’m good at it, too.
Anyway, I don’t know what to call what I feel and if it really matters. It could just be a teenager thin, but I think i’d like professional advice, since I’m too afraid to talk to my parents about it, who have enough on their plates.
A. It seems that what you may be feeling is apathy. Apathy is an absence of emotions. People who are feeling this are indifferent to life. They lack the normal range of emotions. Sometimes, apathy is indicative of depression. It may be that you are going through a difficult time. You may not be engaging in activities that are bringing you joy. I would need more information to know what, if anything, is wrong.
Are you taking medication? Some medications have side effects which can cause apathy. Antidepressants, for instance, can cause the type of emotional numbing you have described. Explore this with your prescribing physician, if applicable.
It’s good that you have acting as an outlet. It allows you to express your emotions. The fact that you do express your emotions during acting is encouraging. It means that you can express them. You should try starting a mood journal to document your feelings. It might be a good way to understand what is bothering you.
You mentioned being afraid to talk to your parents. Many teenagers feel that way. They don’t want to be a burden and worry about the stigma of mental health problems. You should talk to your parents. They can handle whatever you have to say. They will know how to help you. Everyone struggles in life. It’s part of living and talking is a way to feel better. That’s how problems are solved. If these issues remain hidden, they may worsen and that is an outcome that can be avoided by taking action. Problems can be easily resolved but only if dealt with appropriately. It’s best to tell your parents, ask them for their assistance and consult a mental health professional, if necessary. Good luck with your efforts. Please take care.
Dr. Kristina Randle